Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 4, 2017, 4:25 PM CDT for Greene County, Macoupin County, Montgomery County, Illinois. It was in force for 65 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2017, 4:25 PM CDT (21:25 UTC)
- Expired
- Sep 4, 2017, 5:30 PM CDT
- In force
- 65 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Greene County, IL, Macoupin County, IL, Montgomery County, IL
The radar
The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 5:08 PM CDT | HAIL 0.88 | 5 N Carlinville, IL | REPORT VIA HAM RADIO |
| Sep 4, 5:08 PM CDT | HAIL 0.88 | 5 N Carlinville, IL | REPORT VIA HAM RADIO. |
| Sep 4, 5:14 PM CDT | HAIL 1.5 | 5 N Carlinville, IL | REPORT VIA HAM RADIO |
| Sep 4, 5:14 PM CDT | HAIL 1.5 | 5 N Carlinville, IL | REPORT VIA HAM RADIO. |
| Sep 4, 5:22 PM CDT | HAIL 0.75 | 2 W Standard City, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
034
WUUS53 KLSX 042125
SVRLSX
ILC061-117-135-042230-
/O.NEW.KLSX.SV.W.0164.170904T2125Z-170904T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
425 PM CDT MON SEP 4 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Greene County in southwestern Illinois...
Northern Macoupin County in southwestern Illinois...
Northwestern Montgomery County in south central Illinois...
* Until 530 PM CDT.
* At 425 PM CDT, severe thunderstorms were located along a line
extending from near Loami to 6 miles north of Palmyra to near White
Hall, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Virden, White Hall, Girard, Greenfield, White Oak, Farmersville,
Palmyra, Athensville, Wrights, Waggoner, Nilwood, Modesto,
Chesterfield, Hettick, Rockbridge, Standard City, Scottville,
Belltown and Berdan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3924 9010 3926 9015 3926 9019 3924 9020
3925 9026 3940 9051 3952 9012 3952 8953
3941 8953
TIME...MOT...LOC 2125Z 284DEG 29KT 3965 8981 3952 9002 3940 9040
HAIL...0.88IN
WIND...60MPH
$$
Kanofsky2 follow-up statements
757
WWUS53 KLSX 042217
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
517 PM CDT MON SEP 4 2017
ILC061-042226-
/O.CAN.KLSX.SV.W.0164.000000T0000Z-170904T2230Z/
Greene IL-
517 PM CDT MON SEP 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southwestern Illinois.
LAT...LON 3924 9010 3926 9015 3936 9015 3944 9006
3952 9001 3946 8968 3939 8959
TIME...MOT...LOC 2216Z 284DEG 29KT 3955 8930 3942 8951 3930 8989
$$
ILC117-135-042230-
/O.CON.KLSX.SV.W.0164.000000T0000Z-170904T2230Z/
Macoupin IL-Montgomery IL-
517 PM CDT MON SEP 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN MACOUPIN AND WESTERN MONTGOMERY COUNTIES...
At 516 PM CDT, severe thunderstorms were located along a line
extending from near Taylorville to near Morrisonville to Carlinville,
moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. Hail to the size of ping pong
balls was reported north of Carlinville.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Girard, Farmersville, Palmyra, Waggoner, Nilwood, Modesto,
Chesterfield, Hettick and Standard City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3924 9010 3926 9015 3936 9015 3944 9006
3952 9001 3946 8968 3939 8959
TIME...MOT...LOC 2216Z 284DEG 29KT 3955 8930 3942 8951 3930 8989
HAIL...1.50IN
WIND...60MPH
$$
Kanofsky000
WWUS53 KLSX 042226
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
526 PM CDT MON SEP 4 2017
ILC117-135-042235-
/O.EXP.KLSX.SV.W.0164.000000T0000Z-170904T2230Z/
Macoupin IL-Montgomery IL-
526 PM CDT MON SEP 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MACOUPIN AND WESTERN
MONTGOMERY COUNTIES WILL EXPIRE AT 530 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southwestern Illinois.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Macoupin and Montgomery Counties.
LAT...LON 3924 9010 3926 9015 3936 9015 3944 9006
3952 9001 3946 8968 3939 8959
TIME...MOT...LOC 2225Z 270DEG 29KT 3953 8922 3940 8943 3928 8981
$$
KanofskyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:31 PM CDT, 54 minutes earlier.
Area forecast discussion, Sep 4, 3:31 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 331 PM CDT Mon Sep 4 2017 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 330 PM CDT Mon Sep 4 2017 Cold front currently extends from northern Illinois into west central Missouri. The RAP shows it moving through the CWA by late this evening. Latest GOES-16 imagery is showing an enhanced CU field developing ahead of the front from central Illinois into central Missouri. This is in the same area where the latest SPC mesoanalysis shows MLCAPES between 2000-3000+ J/kg. Would expect thunderstorms to develop in the next 1-2 hours as mid level ascent increases slightly on the tail end of a mid level trough that will move through the Great Lakes. Still expect that there will be a threat for a few severe thunderstorms given that deep layer shear will increase into the 30-40kt range this evening. Main threat should be damaging winds given the inverted-V profiles seen on the RAP soundings, but large hail will also be possible. Showers and thunderstorms will linger over southeast Missouri behind the front mid-late evening before finally ending by midnight. Expect a dry day on Tuesday as the front moves well south of the area, and the atmosphere becomes dry through a deep layer. Winds will become gusty as forecast soundings showing mixing up to 750mb. Highs will still be below normal despite the deep mixing. Britt .LONG TERM... (Tuesday Night through Next Monday) Issued at 330 PM CDT Mon Sep 4 2017 Period of well below normal temperatures with dry, tranquil conditions is expected through early next week. Main focus will be on temperatures, particuarly at night. Coolest conditions still appear to be on Tuesday and Wednesday night before some slight modification in the airmass takes place. Continued to lean aob coolest guidance, and may still not be cold enough especially in favored valleys of east-central and southeastern Missouri. Lows in these locations may dip into the upper 30s on Wednesday night. While lows will be unseasonably cool for early September, it does not look like any records will be broken, though readings both Wednesday and Thursday morning at KUIN may get with a couple of degrees. Some moderation in the well below normal temperatures appears probable by early this weekend, but models diverge with respect to a backdoor cold front across the mid-Mississippi Valley. The ECMWF drops this front through the area whereas the GFS does not. Consequently, the ECMWF is several degrees cooler compared to the GFS. Regardless, at least slightly below normal temperatures along with a continued run of dry weather looks like to continue through this upcoming weekend and into early next week. Gosselin && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1217 PM CDT Mon Sep 4 2017 Thunderstorms will develop along a cold front that will move southeast across the forecast area late this afternoon and this evening. Thunderstorms will affect the St. Louis area terminals and KCOU between 23-03Z and could cause MVFR/possible IFR conditions along with gusty winds. There will be a shift in winds from southwest to north behind the front. There could be some lingering showers behind the front through mid evening before dry and VFR conditions are expected the rest of forecast period. SPECIFICS FOR KSTL: Thunderstorms will be possible ahead of a cold front at the terminals between 00-02Z. Any thunderstorms could cause MVFR/possible IFR conditions along with gusty winds. There could be some lingering showers behind the front through mid evening before dry and VFR conditions are expected the rest of forecast period. There will be some additional gusty northwest winds on Tuesday afternoon. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Sep 4, 3:34 PM CDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 334 PM CDT Mon Sep 4 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 334 PM CDT Mon Sep 4 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Isolated strong to severe thunderstorms are possible through this evening across portions of east-central and southeastern Missouri as well as southwest Illinois. Damaging winds will be the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Elevated fire danger is expected across portions of northeast Missouri and west-central Illinois Tuesday afternoon due to combination of low relative humidity values, brisk northwest winds, and low fuel moisture. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Gosselin
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 5:15 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Montgomery | 60 min |
| Sep 4, 6:11 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Jersey, Macoupin, Madison, Montgomery | 64 min |
| Sep 4, 6:53 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Madison, Saint Clair | 82 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.